Arizona, 2010

Damaging Winds and Heavy Rain in Arizona, September 21, 2010

September 21, 2010 · NWS PSR · 6 events in 2 counties and zones

Scattered strong thunderstorms developed across south-central Arizona during the afternoon of the 21st, as significant subtropical moisture flowed into the area from the south. The storms generated damaging microburst winds as well as very heavy rainfall.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$425,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PSR wrote it up.

Scattered strong thunderstorms developed across south-central Arizona during the afternoon of the 21st, as significant subtropical moisture flowed into the area from the south. The storms generated damaging microburst winds as well as very heavy rainfall.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Sep 21, 10:40 AM MST, 4 hours 11 minutes earlier.

Area forecast discussion, Sep 21, 10:40 AM MST, 4 hours 11 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PHOENIX AZ
1040 AM MST TUE SEP 21 2010

.SYNOPSIS...
ABUNDANT TROPICAL MOISTURE WILL MOVE INTO THE REGION AHEAD OF AN
APPROACHING PACIFIC LOW PRESSURE SYSTEM. NOT ONLY WILL THIS BRING
SIGNIFICANTLY COOLER WEATHER...BUT ALSO AN INCREASING CHANCE OF
SHOWERS AND THUNDERSTORMS MAINLY IN SOUTH-CENTRAL ARIZONA. SHOWERS
AND THUNDERSTORMS ARE LIKELY IN SOUTH-CENTRAL ARIZONA INCLUDING THE
GREATER PHOENIX AREA LATE TONIGHT INTO WEDNESDAY...WITH STRONG GUSTY
WINDS AND LOCALLY HEAVY RAIN POSSIBLE. SHOWERS AND THUNDERSTORMS
WILL END FROM THE WEST WEDNESDAY NIGHT WITH DRY WEATHER AND SOME
RECOVERY IN TEMPERATURES THURSDAY THROUGH THE WEEKEND.

&&

.DISCUSSION...
COPIOUS AMOUNTS OF LOW-MID LEVEL MOISTURE HAVE BEEN SPREADING ACROSS
THE LOWER DESERTS THIS MORNING...EVIDENT IN SURFACE OBS ESPECIALLY
OVER THE SOUTHWEST DESERTS AND ALONG THE LOWER COLORADO RIVER VALLEY
THIS MORNING. 24-HOUR CHANGE IN DEW POINT TEMPERATURES REVEAL A
SURGE OF MOISTURE AND AN INCREASE OF 30-50 DEGREES AT KIPL/KBLH/KNYL
SINCE YESTERDAY MORNING. UPPER AIR PLOTS SHOW A CONTINUED DROP IN
500MB HEIGHTS...ABOUT ANOTHER 10-20 METERS...FOLLOWED BY A
COMPARABLE DECREASE IN THICKNESS VALUES...SO STILL A HOT DAY ON TAP
WITH MAX TEMPERATURES RANGING FROM 99-103 DEGREES FOR THE LOWER
DESERTS.

12Z KPSR/KTWC RAOBS HAVE BOTH JUMPED UP ABOUT ONE HALF INCH IN
PRECIPITABLE WATER SINCE YESTERDAY AFTERNOON. THE LOWER LEVELS OF
THE ATMOSPHERE WILL CONTINUE TO MOISTEN AND DESTABILIZE WITH DAYTIME
HEATING...SO SOME ISOLATED TO SCATTERED CONVECTIVE STORMS ARE NOT
OUT OF THE QUESTION THIS AFTERNOON...MAINLY FOR THE COLORADO RIVER
VALLEY EASTWARD...THE BEST CHANCES OVER THE HIGHER TERRAIN OF
SOUTH-CENTRAL ARIZONA.

MODELS CONTINUE TO BE IN GOOD AGREEMENT IN THE SHORT TERM WITH THE
PROGRESSION OF WEST COAST LOW...SAGGING THE TROF SOUTH ALONG THE
CALIFORNIA COAST AND THEN SWINGING THE AXIS INLAND STARTING LATER
TONIGHT...AND THROUGH ARIZONA WEDNESDAY. AS THE TROPICAL MOISTURE
CONTINUES INCREASING...MODELS TREND UPWARDS TO 2.0 INCHES...AND THE
PACIFIC LOW PRESSURE SYSTEM MOVES TOWARD OUR AREA...THE CHANCE OF
SHOWERS AND THUNDERSTORMS IS EXPECTED TO INCREASE IN SOUTH-CENTRAL
ARIZONA INCLUDING THE GREATER PHOENIX AREA TONIGHT.

MOISTURE WILL COMBINE WITH VERY FAVORABLE STRONG DYNAMICS ASSOCIATED
WITH THIS SYSTEM OVER SOUTH-CENTRAL ARIZONA AS THE TROF MOVES
THROUGH THE REGION. THIS MEANS THAT SHOWERS AND THUNDERSTORMS WILL
BECOME LIKELY IN SOUTH-CENTRAL ARIZONA...ESPECIALLY FROM CENTRAL
MARICOPA COUNTY INCLUDING THE GREATER PHOENIX AREA EASTWARD ACROSS
NORTHWEST AND NORTH-CENTRAL PINAL COUNTY...AND INTO SOUTHERN GILA
COUNTY LATE TONIGHT THROUGH WEDNESDAY AFTERNOON. STRONG GUSTY WINDS
AND LOCALLY HEAVY RAIN ARE POSSIBLE WITH THE STORMS ESPECIALLY LATE
TONIGHT INTO WEDNESDAY.

OVERALL...DIGITAL FORECAST GRIDS WERE ADJUSTED TO INCREASE POPS TO
LIKELY-DEFINITE FRO MAINLY MARICOPA COUNTY EASTWARD FROM MIDNIGHT
TONIGHT INTO WEDNESDAY. AS MOISTURE IS EXPECTED TO CONTINUE TO SURGE
UP THE GULF OF CALIFORNIA AND INTO THE DESERT SOUTHWEST---THE MAIN
IMPETUS DUE TO TROPICAL STORM GEORGETTE---AND THE POTENTIAL FOR
HEAVY PRECIPITATION FROM THUNDERSTORMS THAT FORM...A FLASH FLOOD
WATCH MAY HAVE TO EVENTUALLY BE ISSUED FOR LATE TONIGHT INTO
WEDNESDAY AFTERNOON AND EVENING. STAY TUNED...MORE TO FOLLOW IN THE
AFTERNOON FORECAST PACKAGE.

PREVIOUS DISCUSSION...
THE LOW PRESSURE SYSTEM WILL MOVE EAST WITH DRIER AIR SPREADING EAST
OVER SOUTH-CENTRAL ARIZONA WEDNESDAY NIGHT. THIS MEANS THAT SHOWERS
AND THUNDERSTORMS ARE EXPECTED TO END FROM THE WEST WITH COOLER
WEATHER WEDNESDAY NIGHT.

HIGH PRESSURE ALOFT IS EXPECTED TO BUILD OVER THE SOUTHWESTERN
UNITED STATES WITH SOME RECOVERY OF TEMPERATURES THURSDAY THROUGH
THE WEEKEND. MOSTLY DRY WEATHER IS EXPECTED...BUT AS THE HIGH
PRESSURE SYSTEM MOVES NORTHWARD...SOME MOISTURE FROM THE EAST MAY
CIRCULATE INTO MAINLY SOUTH-CENTRAL ARIZONA BY THE LATTER PART OF
THE WEEKEND. FOR THE TIME BEING...HAVE KEPT A SLIGHT CHANCE OF
SHOWERS AND THUNDERSTORMS IN SOUTHERN GILA COUNTY SUNDAY AFTERNOON
AND EVENING. HOWEVER...AS WE GET CLOSER TO THE WEEKEND THE LOCATION
AND TIMING OF THE CHANCE AND SHOWERS AND THUNDERSTORMS MAY HAVE TO
BE ADJUSTED. STAY TUNED.

&&

.AVIATION...
SOUTH-CENTRAL ARIZONA INCLUDING KPHX AND KIWA...
INCREASING CLOUDS EXPECTED DURING THE DAY TODAY AHEAD OF A STRONG
AND WET PACIFIC LOW PRESSURE SYSTEM...WITH MOST BASES AOA 8K FEET.
SLIGHT CHANCE FOR AFTERNOON THUNDERSTORMS...NOT ENOUGH TO WARRANT
MENTIONING IN AREA TAFS. OVERNIGHT EXPECT THICKENING AND LOWERING
CLOUDS WITH SHOWERS INCREASING IN COVERAGE AND INTENSITY. HAVE ADDED
PROB30 GROUPS AFTER 09Z WEDNESDAY FOR MODERATE SHOWERS AND OVERCAST
CIGS AT 5000 FEET. AFTER MIDNIGHT THERE IS CERTAINLY THE POTENTIAL
FOR CIGS TO FALL BELOW 5K FEET...ESPECIALLY IF HEAVY RAIN DEVELOPS
OR THUNDERSTORMS FORM. OPTED FOR JUST A CB IN THE KPHX/KIWA TAF
AFTER 03Z THIS EVENING AT THIS EARLY STAGE.

DO NOT EXPECT MAJOR ISSUES WITH WIND NEXT 24 HOURS...SELY WINDS
BELOW 15 MPH WILL TRANSITION TO THE SW THIS AFTERNOON AT SPEEDS
GENLY BELOW 20 MPH. OF COURSE THERE MAY BE GUSTY VARIABLE WINDS NEAR
ANY THUNDERSTORMS THAT DEVELOP THIS AFTERNOON OR OVERNIGHT TONIGHT.

SOUTHWEST ARIZONA AND SOUTHEAST CALIFORNIA INCLUDING KIPL AND KBLH...
NO AVIATION CONCERNS...WEATHER THAT DEVELOPS SHOULD STAY EAST OF THE
AREA NEXT 24 HOURS. BREEZY SOUTH WINDS LIKELY THIS AFTERNOON AND
EVENING ALONG THE LOWER COLORADO RIVER VALLEY...OTHERWISE WINDS
SHOULD NOT POSE ANY UNDUE PROBLEMS.

AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.

&&

.FIRE WEATHER...
THURSDAY THROUGH MONDAY...
DRY WESTERLY FLOW ALOFT WILL OVERSPREAD THE AREA THURSDAY FOLLOWING
THE PASSAGE OF THE WET PACIFIC LOW PRESSURE SYSTEM. HIGH
TEMPERATURES WILL STAY BELOW SEASONAL NORMALS. HIGH PRESSURE WILL
THEN BUILD OVER THE WESTERN STATES FRIDAY INTO THE WEEKEND...WITH
THE HIGH TO BE CENTERED NORTH AND WEST OF THE AREA. THIS WILL RESULT
IN DRY AND WARMER TEMPERATURES FRIDAY INTO THE WEEKEND...HOWEVER
EASTERLY FLOW ALOFT ON THE SOUTH SIDE OF THE HIGH PRESSURE SYSTEM
WILL START PUSHING MOISTURE WESTWARD AND INTO THE CENTRAL DESERTS
SUNDAY INTO MONDAY. THIS WILL ALLOW FOR A SLIGHT CHANCE OF
THUNDERSTORMS OVER THE HIGHER TERRAIN EAST OF PHOENIX...AS WELL AS
CAUSING MINIMUM HUMIDITIES TO CLIMB. MINIMUM HUMIDITIES OVER MUCH OF
SOUTHEAST CALIFORNIA AND SOUTHWEST ARIZONA SHOULD GENERALLY STAY AT
OR BELOW 15 PERCENT THROUGHOUT THE FIVE DAY PERIOD.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...

AZ...NONE.

CA...NONE.

&&

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX

DISCUSSION...MEYERS/ELLIS
AVIATION...CB
FIRE WEATHER...CB
Hazardous weather outlook, Sep 21, 6:09 AM MST, 8 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
609 AM MST TUE SEP 21 2010

AZZ022-023-027-028-221300-
NORTHWEST MARICOPA COUNTY-GREATER PHOENIX AREA-
SOUTHWEST MARICOPA COUNTY-NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
609 AM MST TUE SEP 21 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH-CENTRAL
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS TODAY...
INCREASING TONIGHT AND BECOMING LIKELY LATE TONIGHT. THE MAIN HAZARDS
ARE STRONG GUSTY WINDS...AND LOCALLY HEAVY RAIN CAUSING FLOODING OF
SMALL STREAMS AND LOW-LYING AREAS. IF YOU COME TO A FLOODED AREA...
TURN AROUND...AND IF POSSIBLE...FIND A SAFE WAY TO YOUR DESTINATION.
THE WATER MAY BE DEEPER AND/OR STRONGER THAN YOU THINK. ANOTHER
HAZARD IS DANGEROUS CLOUD-TO-GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SHOWERS AND THUNDERSTORMS ARE LIKELY WEDNESDAY...DECREASING BY LATE
AFTERNOON. THE MAIN HAZARDS ARE LOCALLY HEAVY RAIN CAUSING FLOODING
OF SMALL STREAMS AND LOW-LYING AREAS. IF YOU COME TO A FLOODED
AREA...TURN AROUND...AND IF POSSIBLE...FIND A SAFE WAY TO YOUR
DESTINATION. THE WATER MAY BE DEEPER AND/OR STRONGER THAN YOU THINK.
OTHER HAZARDS INCLUDE DANGEROUS CLOUD-TO-GROUND LIGHTNING AND STRONG
GUSTY WINDS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ020-021-025-026-CAZ031-221300-
LOWER COLORADO RIVER VALLEY AZ-WEST CENTRAL DESERTS-
YUMA/MARTINEZ LAKE AND VICINITY-SOUTHWEST DESERTS-
LOWER COLORADO RIVER VALLEY CA-
609 AM MST TUE SEP 21 2010 /609 AM PDT TUE SEP 21 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME SOUTHWEST
ARIZONA...EXTREME WEST-CENTRAL ARIZONA...SOUTHWEST ARIZONA...WEST-
CENTRAL ARIZONA AND EXTREME SOUTHEAST CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS EAST OF THE
LOWER COLORADO RIVER VALLEY THIS AFTERNOON AND THIS EVENING...
THERE IS A CHANCE OF SHOWERS AND THUNDERSTORMS ACROSS THE ENTIRE AREA
AFTER MIDNIGHT...MOSTLY EAST OF THE LOWER COLORADO RIVER VALLEY. THE
MAIN HAZARDS ARE STRONG GUSTY WINDS...AND LOCALLY HEAVY RAIN CAUSING
FLOODING OF SMALL STREAMS AND LOW-LYING AREAS. IF YOU COME TO A
FLOODED AREA...TURN AROUND...AND IF POSSIBLE...FIND A SAFE WAY TO
YOUR DESTINATION. THE WATER MAY BE DEEPER AND/OR STRONGER THAN YOU
THINK. ANOTHER HAZARD IS DANGEROUS CLOUD-TO-GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A CHANCE OF SHOWERS AND THUNDERSTORMS WEDNESDAY MORNING...
MAINLY EAST OF THE LOWER COLORADO RIVER VALLEY. THE MAIN HAZARDS ARE
LOCALLY HEAVY RAIN CAUSING FLOODING OF SMALL STREAMS AND LOW-LYING
AREAS. IF YOU COME TO A FLOODED AREA...TURN AROUND...AND IF
POSSIBLE...FIND A SAFE WAY TO YOUR DESTINATION. THE WATER MAY BE
DEEPER AND/OR STRONGER THAN YOU THINK. OTHER HAZARDS INCLUDE
DANGEROUS CLOUD-TO-GROUND LIGHTNING AND STRONG GUSTY WINDS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ024-221300-
SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS-
609 AM MST TUE SEP 21 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST-CENTRAL
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS TODAY...
INCREASING TO A CHANCE BY LATE THIS AFTERNOON AND THIS EVENING.
SHOWERS AND THUNDERSTORMS WILL BECOME LIKELY LATE TONIGHT. THE MAIN
HAZARDS ARE STRONG GUSTY WINDS...AND LOCALLY HEAVY RAIN CAUSING
FLOODING OF SMALL STREAMS AND LOW-LYING AREAS. IF YOU COME TO A
FLOODED AREA...TURN AROUND...AND IF POSSIBLE...FIND A SAFE WAY TO
YOUR DESTINATION. THE WATER MAY BE DEEPER AND/OR STRONGER THAN YOU
THINK. ANOTHER HAZARD IS DANGEROUS CLOUD-TO-GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SHOWERS AND THUNDERSTORMS ARE LIKELY WEDNESDAY. THE MAIN HAZARDS ARE
LOCALLY HEAVY RAIN CAUSING FLOODING OF SMALL STREAMS AND LOW-LYING
AREAS. IF YOU COME TO A FLOODED AREA...TURN AROUND...AND IF
POSSIBLE...FIND A SAFE WAY TO YOUR DESTINATION. THE WATER MAY BE
DEEPER AND/OR STRONGER THAN YOU THINK. OTHER HAZARDS INCLUDE
DANGEROUS CLOUD-TO-GROUND LIGHTNING AND STRONG GUSTY WINDS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

CAZ030-032-033-221300-
JOSHUA TREE NATIONAL PARK-RIVERSIDE COUNTY/EASTERN DESERTS-
IMPERIAL COUNTY-
609 AM PDT TUE SEP 21 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME SOUTHEAST
CALIFORNIA AND SOUTHEAST CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX

ELLIS

In the hours before

Special weather statement, Sep 21, 1:53 PM MST, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
153 PM MST TUE SEP 21 2010

AZZ021-026-221200-
WEST CENTRAL DESERTS-SOUTHWEST DESERTS-
INCLUDING THE CITIES OF...BOUSE...QUARTZSITE...SALOME...DATELAND...
TACNA...AND WELLTON
153 PM MST TUE SEP 21 2010

...LOCALLY HEAVY RAIN POSSIBLE OVER PORTIONS OF LA PAZ AND YUMA
COUNTIES LATER TONIGHT THROUGH WEDNESDAY AFTERNOON...

TROPICAL MOISTURE WILL CONTINUE TO MOVE INTO REGION AHEAD OF AN
APPROACHING PACIFIC LOW PRESSURE SYSTEM. THIS MOISTURE WILL INTERACT
WITH THE LOW PRESSURE SYSTEM OVER THE DESERT SOUTHWEST LATER TONIGHT.
SHOWERS AND THUNDERSTORMS...SOME PRODUCING LOCALLY HEAVY RAINFALL...
WILL BE POSSIBLE OVER PORTIONS OF LA PAZ AND YUMA COUNTIES STARTING
AFTER MIDNIGHT TONIGHT...AND CONTINUING INTO WEDNESDAY AFTERNOON.

IN ADDITION TO STRONG GUSTY WINDS...THE PRIMARY THREAT FROM THESE
STORMS WILL BE LOCALLY HEAVY RAINFALL THAT CAN PRODUCE RUNOFF AND LEAD
TO FLOODING OF NORMALLY DRY STREAMS AND WASHES...INCLUDING PONDING
OF WATER IN LOW-LYING AREAS AND LOW WATER ROAD CROSSINGS.

IF YOU COME TO AN AREA WITH WATER COVERING THE ROAD...OR ANY FLOODING
OF SMALL STREAMS AND LOW LYING AREAS...TURN AROUND..AND IF POSSIBLE...
FIND A SAFE WAY TO YOUR DESTINATION. THE WATER MAY BE DEEPER AND/OR
STRONGER THAN YOU THINK.

STAY UP-TO-DATE ON THE LATEST FORECASTS BY LISTENING TO WEATHER RADIO
ON THE PUBLIC SERVICE BAND. MORE DETAILED INFORMATION IS AVAILABLE
FROM THE NATIONAL WEATHER SERVICE IN PHOENIX ON THE INTERNET AT

WEATHER.GOV/PHOENIX

MEYERS

The radar

The Phoenix radar (KIWA), 59 km away, was scanning. The volume nearest the first event began at 21:51 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 2 heavy rain. Local standard time, as filed.

Thunderstorm Wind, Pinal

When
September 21, 2:51 PM MST to 3:15 PM MST
Where
Pinal County, 6.42 mi W of Stanfield
Measured
80 kt (92 mph) estimated gust
Property damage
$300,000
Reported by
Trained Spotter
Coordinates
32.880, -112.080

A trained weather spotter reported significant wind damage to portions of Stanfield. Several mobile homes were rolled over or destroyed. One house lost it's roof. Additional damage was reported in the vicinity of Javelina and Conejo Avenue. The damage was due to severe microburst winds estimated to be in excess of 80 knots.

Thunderstorm Wind, Pinal

When
September 21, 3:00 PM MST to 3:10 PM MST
Where
Pinal County, 6.16 mi WNW of Stanfield
Measured
60 kt (69 mph) estimated gust
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
32.900, -112.070

The Pinal County sheriff's office reported that four power poles were blown down near the intersection of Amarillo Valley Road and Century Road. At least two vehicles were temporarily trapped by the downed poles and lines.

Heavy Rain, Maricopa

When
September 21, 4:33 PM MST to 5:33 PM MST
Where
Maricopa County, 2.98 mi ENE of Sil Murk
Reported by
Mesonet
Coordinates
32.990, -112.680

Strong thunderstorms produced 1.50 inches of rainfall in one hour, as measured by the gage at the Gila Bend Landfill. The rain fell from 1633MST to 1733MST. The heavy rainfall prompted the issuance of an urban and small stream flood advisory for the Gila Bend area.

Heavy Rain, Maricopa

When
September 21, 4:47 PM MST to 5:17 PM MST
Where
Maricopa County, 0.9 mi SE of Gila Bend
Reported by
Trained Spotter
Coordinates
32.940, -112.710

A trained spotter near Gila Bend measured a total of 0.90 inches of rainfall in a 30 minute period. The heavy rain prompted issuance of an urban and small stream flood advisory for the Gila Bend area.

Thunderstorm Wind, Maricopa

When
September 21, 5:00 PM MST to 5:10 PM MST
Where
Maricopa County, 2.22 mi NE of Gila Bend
Measured
60 kt (69 mph) estimated gust
Property damage
$100,000
Reported by
Law Enforcement
Coordinates
32.970, -112.690

Sheriff's Office and DPS reported that 20 power poles were blown down near the intersection of Watermelon Road and old U.S. Highway 80, just outside of Gila Bend.

Thunderstorm Wind, Maricopa

When
September 21, 5:15 PM MST to 5:25 PM MST
Where
Maricopa County, 2.98 mi ENE of Sil Murk
Measured
62 kt (71 mph) measured gust
Reported by
Mesonet
Coordinates
32.990, -112.680

A thunderstorm wind gust to 62 knots was measured at the Gila Bend Landfill weather station.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2010Every state in 2010This day in weather historyWarnings in Arizona, September 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 254652, 254644, 254638, 254637, 254639, 254640.